← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post


Replies to "So, I just finished this process with Zoloft (sertraline) and here are some things that worked..."

I started my process yesterday, but my 2 doctors disagree on the length of the process. First, he split my 150mg dose into 2, 75 mg/day. I'm feeling fine with that. Also, my wellness doctor gave me some Bcomplex and Vitamin E. He said they would help with the withdrawal symptoms. I did those for a week before I started yesterday…

I am.almost done getting of this horrible drug I used for hot flashes, I have noticed I am Ito like crazy!

I found this forum so very enlightening, helpful and reassuring

Thanks for this. Withdrawal side effects can be scary when alone. Not feeling so alone now.

Hello Mardi. Thank you so much for your advice. I have been taking effexor 150mgs for approx. 35 years and I am currently down to 375mgs, after three months. Struggling with headache's, nausea, anxiety, irritability, fever's, chills, short term memory loss; the list goes on ! Have only just told my adult son what I am going through (I had not told him that I suffer from depression ) Have kept this as a secret from everyone, as there is still a negative stigma attached to this issue in Australia. I have found that hard exercise helps me greatly. I find it difficult to be around people, and get agitated easily. I am really determined to succeed and found your advice very beneficial.many thanks Shoshi x

@coloradogirl I've tried to get off Effexor Immediate Release twice this past year: both times a failure! At first I tried to cut the 37.5mg tablet in half and take 18.75mg per day. This brought on really bad withdrawal symptoms (mainly psychological/emotional) for weeks. I went back to 37.5mg and got a new prescription for 25mg. This wasn't as bad but it didn't go well, and so I went back to 37.5mg after one month. It seems that no matter how long I give it, the withdrawal symptoms still seem to affect me badly. My new strategy is getting a compounded liquid solution prescription from a local pharmacy. They're willing to concoct this for me to try. I don't know though…I just don't want to put myself through this chaos again! I know you've already offered your suggestions, but would you have anything more to add in my case?

Your post has given me some hope. I am on my second day of lowering my dose of Venlafaxine. I have been on 600 mg of Venlafaxine a day for about two years now. In 2016 I went through a terrible episode of depression. I have been doing well on the 600 mg. But now insurance has denied this amount of medication. They will only cover 325mg or less per day. My doctor had me start on 300 mg yesterday. Today has been bad. This morning I was dopey, lethargic, and nauseous. This evening it has really hit me. Extremely nauseous, diarrhea, tired, and the tears have started. Kind of scared. Need advice.

You said your sleep patterns came back to normal? Did it give you insomnia? I'm going through that right now with effexor and it's really hard

@coloradogirl Thanks for the info. I was on 225 mg for many years and decided to try to taper off and was able to drop quickly to 75 mg with no issues. When I tried to cut that in half I started to experience symptoms like body pain, fogginess and impatience. I'm not sure if this is a brain zap but I hear what I describe as electronic claps in my head. I want to get off this drug if I am able to so I will take it very slowly. Reading your post has given me much hope for success. I'm almost at retirement age and would love to be free of the side effects of anti-depressants for the first time in 40+ years. I am taking "Mental Calmness" by Natural Factors to help with the slight elevation in anger I have been experiencing. Maybe this would be helpful to others. Cheers!

Mardee, 5 yrs ago you wrote this but you helped me tons today in 2019! Thank you!!!!

I have to tell you….I literally signed up for an account just so I could comment and let you know how much this post made me laugh. In such a good way. I am in the thick of the withdrawal myself and I look forward to trying your advise. Thank you sooooo much for this!

How long We’re you on Zoloft? I just tried to get off Effexor and my anxiety and depression were horrible. Thanks

  Request Appointment